Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 255, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 9, 2004, 8:03 PM MDT for Wallace County, Kansas. It was in force for 57 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2004, 8:03 PM MDT (02:03 UTC)
- Expired
- Aug 9, 2004, 9:00 PM MDT
- In force
- 57 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Wallace County, KS
The radar
The Goodland radar (KGLD), 39 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 8:07 PM MDT | HAIL 0.75 | 11 Nw Sharon Springs, KS | |
| Aug 9, 8:50 PM MDT | HAIL 1.25 | Sharon Springs, KS | |
| Aug 9, 8:51 PM MDT | HAIL 0.88 | Sharon Springs, KS | STREET FLOODING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 47 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 7:30 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2151 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1371 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 10.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 100203 SVRGLD KSC199-100300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 804 PM MDT MON AUG 9 2004 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WALLACE COUNTY IN WEST CENTRAL KANSAS * UNTIL 900 PM MDT * AT 802 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 8 MILES NORTH OF SHARON SPRINGS THIS STORM WAS NEARLY STATIONARY. * THE SEVERE THUNDERSTORM WILL BE NEAR... SHARON SPRINGS AROUND 900 PM MDT... STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR THE LATEST WEATHER INFORMATION. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. LAT...LON 3911 10148 3910 10190 3886 10203 3891 10148 $$ MCGUIRE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:21 PM MDT, 5 hours 42 minutes earlier.
Area forecast discussion, Aug 9, 2:21 PM MDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 221 PM MDT MON AUG 9 2004 .DISCUSSION...THE 18Z SURFACE CHART PLACES HIGH PRESSURE OVER THE CENTRAL PLAINS WITH A FRONT ALIGNED FROM THE SOUTHWEST CORNER OF KANSAS NORTHWEST INTO EASTERN COLORADO.VISIBLE SATELLITE/COMPOSITE RADAR SHOWING TRW DEVELOPMENT ALONG THIS BOUNDARY. WATER VAPOR IMAGERY SHOWS UPPER RIDGE OVER THE WESTERN US WITH A SHORTWAVE MOVING SOUTHEAST ACROSS NORTHERN COLORADO INTO THE CENTRAL PLAINS. NORTHWEST FLOW WILL PREVAIL THROUGH DAY 3. A SHORTWAVE NOTICEABLE ON WATER VAPOR OVER SOUTHWEST WYOMING WILL IMPACT THE CENTRAL PLAINS TONIGHT. LOW LEVEL CONVERGENCE/UPPER DIVERGENCE COUPLET COINCIDE WITH BULLSEYE OF OMEGA OVER EASTERN COLORADO NEAR THETA-E RIDGE. ETA PROGS 2600 J/KG CAPE VALUES IN THIS AREA. INGREDIENTS LOOK GOOD FOR STRONG/SEVERE STORMS OVER THE EASTERN PLAINS OF COLORADO AND INTO THE REST OF THE FORECAST AREA THIS EVENING. FOR TUESDAY UPSLOPE/LOW LEVEL CONVERGENCE SHOULD HELP STORMS FIRE AGAIN NEAR THE THETA-E RIDGE AXIS/OMEGA MAX IN EASTERN COLORADO. ON WEDNESDAY A WEAK WAVE IN PHASE WITH A MUCH STRONGER WAVE ROTATING AROUND A LOW OVER THE GREAT LAKES WILL MOVE INTO THE AREA IN THE AFTERNOON. A SURFACE FRONT/DRYLINE STALLED OUT EAST OF THE FRONT RANGE WOULD SERVE AS A FOCUS. A STRONG COUPLET OF LOW LEVEL CONVERGENCE AND UPPER LEVEL DIVERGENCE IS INDICATED FOR GOOD UPWARD VERTICAL VELOCITIES. A THETA-E RIDGE IS ALSO IN PLACE SO WOULD INCLUDE CHANCE POPS FOR EASTERN COLORADO WEDNESDAY AFTERNOON AND THEN MOVING SOUTHEAST ACROSS THE KANSAS/NEBRASKA ZONES IN THE EVENING. NORTHWEST FLOW CONTINUES ON THURSDAY BUT THE UPPER LOW AND ITS ASSOCIATED SHORTWAVES MOVE FURTHER NORTHEAST SO WOULD EXPECT ANY DYNAMICS TO BE TOO FAR AWAY. HOWEVER A FRONT DOES MOVE THROUGH THURSDAY MORNING AND GETS THROUGH MOST OF THE AREA BEFORE AFTERNOON. THE FRONT MAY STILL BE OVER THE SOUTHEAST FORECAST AREA IN THE AFTERNOON FOR SOME CONVERGENCE AND LIFT THERE. SLIGHT CHANCE POPS SHOULD HANDLE THIS POTENTIAL. DAYS 4-7...UPPER FLOW WILL BE NORTHWEST WITH A RIDGE WEST OF THE ROCKIES AT THE BEGINNING OF THIS FORECAST. SOME WEAK WAVES IN THE FLOW ARE NOTED FOR FRIDAY AND SATURDAY BUT AT THIS TIME APPEAR TO WEAK FOR ANY INCLUSION INTO THE POP/WEATHER FORECAST. THIS RIDGE WILL MOVE INTO THE ROCKIES BY SUNDAY AND THEN MOVE EAST AND FLATTEN ON MONDAY. A DECENT SHORTWAVE IS ADVERTISED ON SUNDAY BUT THE MAIN DYNAMICS WILL BE FURTHER NORTH SO WILL KEEP THE FORECAST AREA DRY. AN UPPER LOW MOVES INTO THE SOUTHERN ROCKIES ON MONDAY. SLIGHT CHANCE POPS LOOK POSSIBLE FOR THE SOUTHERN FORECAST AREA DURING THE DAY MONDAY AND THEN SPREADING NORTH INTO A LARGE PART OF THE AREA MONDAY NIGHT. MAX TEMPERATURES WILL WARM BACK INTO THE MID AND UPPER 80S AS THE UPPER RIDGE BUILDS INTO THE ROCKIES. LOW TEMPERATURES WILL BE NEAR NORMAL OR AROUND 60. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && FS
Hazardous weather outlook, Aug 9, 10:51 AM MDT, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1051 AM MDT MON AUG 9 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1051 AM MDT MON AUG 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ...SIGNIFICANT SEVERE WEATHER EVENT EXPECTED THIS AFTERNOON AND EVENING... STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EASTERN COLORADO THIS AFTERNOON AND SPREAD INTO NORTHWEST KANSAS...AND POSSIBLY SOUTHWEST NEBRASKA THIS EVENING. LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ARE LIKELY. A COMPLEX WEATHER PATTERN WAS EVOLVING OVER THE REGION THIS MORNING. ELEVATED THUNDERSTORMS IN SOUTHWEST NEBRASKA...FROM IMPERIAL TO MCCOOK...WILL PRODUCE CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL THROUGH EARLY AFTERNOON... AS THEY MOVE SLOWLY SOUTHEAST. THESE THUNDERSTORMS MAY REACH PARTS OF NORTHWEST KANSAS AFTER 1 PM CDT. THE MAIN FOCUS FOR SEVERE WEATHER...HOWEVER...WILL BEGIN IN EASTERN COLORADO AFTER 2 PM MDT. LAST NIGHT...THUNDERSTORMS IN EASTERN KANSAS PRODUCED AN OUTFLOW BOUNDARY...THAT WILL BE NEAR A FLAGLER TO CHEYENNE WELLS LINE BY EARLY AFTERNOON. DEWPOINTS IN THE LOW TO MID 60S WILL CREATE STRONG INSTABILITY IN THE VICINITY OF THE OUTFLOW BOUNDARY...AND WIND SHEAR WILL BE QUITE FAVORABLE FOR SUPERCELL THUNDERSTORMS. STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP BY MID TO LATE AFTERNOON BETWEEN LIMON AND FLAGLER...AND THEN MOVE SOUTHEAST. AS THESE STORMS MOVE PARALLEL TO THE OUTFLOW BOUNDARY...CONDITIONS WILL BE FAVORABLE FOR ONE OR TWO STRONG TORNADOES. THE THREAT FOR SEVERE WEATHER WILL EXPAND INTO WESTERN KANSAS...AND PERHAPS SOUTHWEST NEBRASKA...BY EARLY EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS...BUT A THREAT FOR ISOLATED TORNADOES WILL CONTINUE IN THE VICINITY OF THE OUTFLOW BOUNDARY. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE SOUTH OF A LINE FROM FLAGLER TO BURLINGTON IN COLORADO...TO WALLACE AND RUSSELL SPRINGS IN KANSAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MOISTURE WILL REMAIN IN PLACE ON TUESDAY FROM FLAGLER COLORADO TO LEOTI KANSAS. FOG AND LOW CLOUDS MAY LIMIT HEATING...BUT SUFFICIENT INSTABILITY SHOULD ALLOW ISOLATED TO SCATTERED THUNDERSTORMS TO FORM BY AFTERNOON...AS A STRONG COLD FRONT MOVES INTO THE REGION. WIND SHEAR WILL ONCE AGAIN BE FAVORABLE FOR LARGE HAIL...DAMAGING WINDS...AND PERHAPS AN ISOLATED TORNADO...WITH ANY STORMS THAT DO DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 2 PM MDT ACROSS EASTERN COLORADO...AND AFTER 4 PM MDT IN NORTHWEST KANSAS. BURKE
In the hours before
Local storm report, Aug 9, 6:34 PM MDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
634 PM MDT MON AUG 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0631 PM HAIL 7 SW MARIENTHAL 38.42N 101.30W
08/09/2004 0.75 INCH WICHITA KS PUBLIC
&&
BOYDLocal storm report, Aug 9, 6:54 PM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
654 PM MDT MON AUG 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0654 PM HAIL 12 SE LEOTI 38.36N 101.20W
08/09/2004 0.75 INCH WICHITA KS PUBLIC
&&
BOYDSpecial weather statement, Aug 9, 7:04 PM MDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 704 PM MDT MON AUG 9 2004 COZ090>092-100500- CHEYENNE CO-KIT CARSON-YUMA- 704 PM MDT MON AUG 9 2004 ...TORNADO WATCH #727 IN EFFECT FOR PORTIONS OF EASTERN COLORADO THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH #727 FOR PORTIONS OF EASTERN COLORADO EFFECTIVE UNTIL 11 PM MDT. THIS WATCH CONTINUES A SIMILAR WATCH (#724) THAT WAS ISSUED EARLIER. THE FOLLOWING COUNTIES IN EASTERN COLORADO ARE IN THE WATCH: CHEYENNE...KIT CARSON...SOUTHERN YUMA TORNADOES...HAIL TO 3 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. RJC
Special weather statement, Aug 9, 7:41 PM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 741 PM MDT MON AUG 9 2004 KSZ001>004-013>016-027>029-041-042-100700- CHEYENNE KS-DECATUR-GOVE-GRAHAM-GREELEY-LOGAN-NORTON-RAWLINS- SHERIDAN-SHERMAN-THOMAS-WALLACE-WICHITA- 741 PM MDT (841 PM CDT) MON AUG 9 2004 ...SEVERE THUNDERSTORM WATCH #728 IS IN EFFECT FOR PORTIONS OF NORTHWEST KANSAS... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH #728 FOR PORTIONS OF NORTHWEST KANSAS EFFECTIVE UNTIL 1 AM MDT (2 AM CDT). THE FOLLOWING COUNTIES IN NORTHWEST KANSAS ARE IN THE WATCH: CHEYENNE...SHERMAN...WALLACE...GREELEY...RAWLINS...THOMAS...LOGAN... WICHITA...DECATUR...SHERIDAN...GOVE...NORTON AND GRAHAM. HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. RJC
Local storm report, Aug 9, 7:56 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
756 PM MDT MON AUG 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL 8 N BURLINGTON 39.42N 102.27W
08/09/2004 0.88 INCH KIT CARSON CO PUBLIC
&&
BOYDThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 6:13 PM MDT | Severe Thunderstorm Warning | GLD | Wichita | 62 min |
| Aug 9, 6:54 PM MDT | Flash Flood Warning | GLD | Wichita | 3 hr |
| Aug 9, 7:01 PM MDT | Severe Thunderstorm Warning | GLD | Wichita | 59 min |
| Aug 9, 8:50 PM MDT | Severe Thunderstorm Warning | GLD | Logan | 55 min |
| Aug 9, 8:54 PM MDT | Severe Thunderstorm Warning | GLD | Wallace | 66 min |
| Aug 9, 9:24 PM MDT | Tornado Warning | GLD | Wallace | 51 min |
| Aug 9, 9:35 PM MDT | Tornado Warning | GLD | Greeley | 55 min |
| Aug 9, 9:53 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 67 min |
| Aug 9, 9:56 PM MDT | Flash Flood Warning | GLD | Wichita | 3 hr |
| Aug 9, 10:01 PM MDT | Severe Thunderstorm Warning | GLD | Rawlins | 59 min |
| Aug 9, 10:36 PM MDT | Severe Thunderstorm Warning | GLD | Sherman | 54 min |
| Aug 9, 11:03 PM MDT | Severe Thunderstorm Warning | GLD | Thomas | 57 min |
| Aug 10, 5:28 PM MDT | Severe Thunderstorm Warning | GLD | Greeley | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.